Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 301, NWS Midland/Odessa, TX

August 14, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 14, 2004, 2:27 PM CDT for Brewster County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2004, 2:27 PM CDT (19:27 UTC)
Expired
Aug 14, 2004, 3:15 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 141927
SVRMAF
TXC043-142015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS
  THIS INCLUDES THE CITY OF ALPINE

* UNTIL 315 PM CDT

* AT 223 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES 
  SOUTHWEST OF ALPINE...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTUDA...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3039 10379 3022 10379 2996 10337 3042 10329

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:04 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 14, 2:04 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SAT AUG 14 2004

.SHORT TERM...
THE GFS LOOKS TO BE INITIALIZED BEST...PARTICULARLY WITH THE COMPACT
CIRCULATION EVIDENT IN WATER VAPOR IMAGERY OVER NORTHERN CHIHUAHUA...
AND IN THE LOW LEVEL MOISTURE AND WIND FIELDS.  AS A RESULT THE SHORT
TERM GRIDS TREND TOWARD ITS SOLUTION.  EXPECT ONGOING CONVECTION
OUT WEST TO EXPAND NORTHEAST THIS EVENING WHILE ANOTHER ROUND OF
CONVECTION DEVELOPS OVER NORTHERN CHIHUAHUA AND TRANSLATES EAST LATE
TONIGHT.  AS A RESULT TWO MAXIMA OF QPF ARE EXPECTED...ONE OVER
SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHWESTERN PERMIAN BASIN...
AND ANOTHER STRETCHING FROM NORTHERN PRESIDIO COUNTY NORTHEAST
ACROSS THE DAVIS MOUNTAINS.  LOCALLY HEAVY RAINFALL IS REASONABLE
ACROSS THESE AREAS GIVEN REASONABLE LOW LEVEL INFLOW...UPPER
DYNAMICAL FORCING...AND PRECIP WATER VALUES OVER THREE CM.  WE WILL
NOT HOWEVER ISSUE A FLASH FLOOD WATCH ATTM GIVEN THE EXPECTED
ISOLATED NATURE OF THE HEAVY RAINFALL.  AND WHILE THE LIKELIHOOD OF
SEVERE CONVECTION IS LOW THIS EVENING...WE WOULD NOT BE SURPRISED TO
SEE A ONE OR TWO PULSE MULTICELLS LAY DOWN MARGINALLY SEVERE WIND
AND HAIL...PARTICULARLY OVER THE WESTERN BASIN SOUTH INTO THE LOWER
TRANS PECOS WHERE LOW LEVEL INSTABILITY IS GREATEST.

REGARDING THE GRIDS...WE HAVE BLENDED THE GFS AND ETA QPF IN THE
FIRST 12H AS THE GFS MAXIMA LOOK GOOD DESPITE THIS MODELS
PROPENSITY FOR CONVECTIVE FEEDBACK AND INFLATED QPF.  HIGHEST POPS
ARE MORE OR LESS COLOCATED WITH THE HIGHEST QPF...WITH CHANCE TO LOW
LIKELY CATEGORY ACROSS THE WEST TAPERING TO SLIGHT CHANCE CATEGORY
ACROSS THE FAR EASTERN CWFA.  THE GFS COMPARES BEST TO CURRENT
CONDITIONS IN TD AND WIND FIELDS...AND THESE GRIDS ARE WEIGHTED
HEAVILY TOWARD ITS SOLUTION.  LASTLY...A GUIDANCE CONSENSUS APPROACH
TO MIN TEMPS OVERNIGHT LOOKS ACCEPTABLE.

.LONG TERM...
THE MID/UPPER AIR RIDGE AXIS WILL PERSIST OVER THE THE ROCKIES/
GREAT BASIN THROUGH MONDAY KEEPING THE FA UNDER NORTHWEST MID LEVEL
FLOW. MODELS ARE CONSISTENT WITH ESTABLISHING A WEAKNESS/UPPER LOW
OVER SOUTHERN NEW MEXICO/FAR WEST TEXAS NEAR THE SOUTHERN PERIPHERY
OF THE DIRTY RIDGE. THIS SOLUTION IS FEASIBLE GIVEN CURRENT VAPOR
IMAGERY TRENDS SHOWING A SIGNIFICANT MOISTURE PLUME OVER THE
SOUTHWEST U.S. AND AT LEAST TWO DISTINCT SHORTWAVES INFRINGING UPON
THE SOUTHERN PART OF THE RIDGE AXIS.

THE RESULT WILL BE A CONTINUED CHANCE OF CONVECTION/RAIN ACROSS THE
AREA. ALTHOUGH DIFFERING IN SPECIFICS ALL GUIDANCE SUGGEST
RELATIVELY HIGH POPS ACROSS THE FA SUNDAY. WE WILL FOCUS THE HIGHEST
GRIDDED POPS OVER THE WESTERN HALF OF THE FA THROUGH MONDAY IN
PROXIMITY TO WEAK DYNAMICS ASSOCIATED WITH THE WEAK MID LEVEL LOW.

THE MID/UPPER RIDGE WILL BREAK DOWN BY LATE TUESDAY AS A SHORTWAVE
TROUGH BECOMES ESTABLISHED OVER THE WESTERN SOUTHERN PLAINS. WILL
SHIFT GRIDDED POPS NORTH AND EAST WITH TIME WEDNESDAY AND THURSDAY
AS THE TROUGH PROPAGATES OVER THE SOUTHERN PLAINS. AT THIS TIME THE
DRIEST PERIOD APPEARS TO BE FRIDAY WHEN THE PASSING SOUTHERN PLAINS
SHORTWAVE MAY DEEPEN TO A CLOSED LOW OVER THE SOUTH-CENTRAL U.S. AND
AMPLIFIES A RIDGE OVER NORTHERN MEXICO. SURFACE RIDGING WILL USHER A
DRIER AIRMASS FROM THE VICINITY OF THE GREAT BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             87  66  87  66 /  20  60  20  40
CARLSBAD NM               87  63  85  64 /  40  50  40  40
DRYDEN TX                 87  67  87  67 /  10  50  20  30
FORT STOCKTON TX          87  65  86  66 /  30  60  40  40
GUADALUPE PASS TX         79  60  78  61 /  50  40  40  40
HOBBS NM                  86  62  85  65 /  30  70  40  40
MARFA TX                  82  57  79  58 /  30  70  40  30
MIDLAND INTL AIRPORT TX   86  65  87  66 /  20  60  20  40
ODESSA TX                 87  65  87  65 /  20  60  30  40
WINK TX                   92  67  93  68 /  30  60  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/10
Hazardous weather outlook, Aug 14, 2:18 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT SAT AUG 14 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
218 PM CDT (118 PM MDT) SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT.  A FEW OF THESE STORMS MAY BECOME
SEVERE THIS EVENING FROM THE WESTERN PERMIAN BASIN SOUTH INTO THE
LOWER TRANS PECOS REGION OF WEST TEXAS.  WIND GUSTS OVER 60 MPH AND
HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE FROM THESE STORMS.
DEADLY LIGHTNING WILL ALSO BE POSSIBLE IN AND NEAR ANY THUNDERSTORM.

LOCALLY HEAVY RAINFALL...WITH RATES EXCEEDED AN INCH PER HOUR...WILL
BE POSSIBLE TONIGHT...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO AND THE
WESTERN PERMIAN BASIN SOUTH ACROSS THE DAVIS MOUNTAINS.  LOCALIZED
FLOODING OF ARROYOS...NORMALLY DRY WASHES AND DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:41 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 14, 4:13 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.